I’m taking prescription steroid (prednisone) for three days , which I started today.
I woke up at 120bg (around 9 am) ate , took my first pill and injected, and couldn’t eat for 11 hours because my sugar would not drop from 380 even after a heavy dose of insulin correction with humalog.
I’m scared of taking it again tomorrow as I will be at work all day. Any tips or advice from experience? Should instop taking the pills ?
Oh no, another prescribing physician turns out to be unaware of what happens to diabetics when you give them steroids. In my own case it was a cortisone shot for an orthopedic problem that shot me into the 300 range and didn’t come down for weeks. “Really? I never knew that,” said the orthopedist. Since then my rule is: avoid avoid avoid. Non-specialist PCPs may be ignorant of the effect as well.
There are a lot of posts around here about it so you might try searching the site. Different steroids behave differently as to how fast they clear from your system but I’m pretty sure any of 'em are going to give you a problem keeping your sugars down. Not sure what to say beyond that as I don’t know why you’re taking it, but I would contact my Dr to see if maybe there’s something else you can take instead.
Certainly as @DrBB suggests, you should make sure your doctor understands the effect of steroids on blood sugars and considers alternate treatments. If there isn’t a reasonable alternate you may just have to tough it out. And to do that you may just have to be on top of it all day. Prednisone may not affect your blood sugars consistently throughout the day. My understanding is that Prednisone taken in the morning may not raise your blood sugar till noon or so. And then they may remain elevated til finally declining overnight.
Prednisone may have an effect of making you both insulin resistant in addition to producing more endogenous glucose. Because of the variation you may not find adjusting basal levels help at all. Rather corrections are likely to be your primary weapon. So your use of heavier than normal corrections is right, you may just need to be more aggressive than you expected. One approach that might be helpful is to use Intramuscular (IM) injections right into the muscle. I use my thigh, but other use their deltoid muscle. The advantage is that the onset of action is quicker and there is a shorter duration of action for the insulin. This means that you can often correct and then 2-3 hours later check your blood sugars again and correct again with less worry about stacking. You do need to be prudent about this approach in order to avoid hypos.
Well said @Brian_BSC. My cortisone-shot experience was back when I was on R/NPH and there was almost nothing I could do except keep jacking up the morning shot and hope that wasn’t the day cortisone effect was going to fade and I was going to end up in hypo convulsions later on. Lots more options for how to deal with this kind of thing now thank goodness.
Sometimes, prednisone is needed by a diabetic. The most important thing to know is that it may raise blood sugars. An option would be methylprednisolone or another cortiosteroid instead.
Due to other issues, I need prednisone daily. In my case, prednisone raises my sugars, and the methypred does not. **
That said, for 3 days, just be aware of it and adjust your insulin. See your endocrinologist if you need hep adjusting your doses.
**Your mileage may vary.
I also got a cortisone shot about a year ago and was ready for the BG rise as they pretty much make you insulin resistant. First couple days used temp basil rates at way more than usual and higher bolus, still hard to break below 300. After 2 days of that, stopped eating for a couple days pretty much, that got every thing down below 250… Then things started coming back to normal after 5-6th day. Lost a couple pounds so that was great (for about 3 days)…
If you’re not taking metformin already, a temporary course while on the prednisone may help. Bring this up with your doctor.
Metformin improves insulin sensitivity, and suppresses glucose release from the liver.
A T2 friend of mine had an unexpected interaction with prednisone and the gout medication she had been taking for years - her BG rise was somewhat anticipated but the combo of both Meds quickly resulted in a horrible foot ulcer which has taken the wound center months to control. It’s the law of unintended consequence I guess.
I have also suffered the effects of steroid shots. Not pleasant. I use a pump and ran a 50% basal increase for about ten days. Just know that you will need lots more insulin if you go this route.
I had a similar experience with steroid shots about 8 or so years ago. I ended up getting the elbow surgery in the end but the cortisone did help the inflammation. However the first shot sent my sugars sky rocketing. The magic number for me was too triple all my basal rates on my pump and triple my meal boluses. Doing that would keep me fairly regulated; but I was using close to 300 units a day. That was with a low carb diet too. If I was not on a pump I would have been scared to mess with my basal insulin to much. I started by fasting and increasing my pump basal until I leveled out. Then I saved those settings in case I needed to take another shot. It was good that I did because I had 3 additional shots over the next year and a half before the surgery…
Immediately call your endo or CDE. My endo says that when it is necessary to go on steroids to let them know immediately so we can adjust insulin. I typically have to run 3x basel .insulin after infusions for RA, for about 3 days. If I use injectable or pill steroids, i can run about 175% of basel insulin for the first week and then cut back about 25% each week until I get off them.
i suggest talking to the prescribing doctor as well. What you can not do is simply stop the Steroids. It will likely require a wind-down period unless you received the steroids by IV.